I am 31 years old recently diagnosed with hyperthyroidism; suggesting Grave's Disease. My primary put me on methimazole 5mg and recently had me do lab work because I am so symptomatic. My heart rate is elevated (resting 98-125bpm), my blood pressure is high been running 140/106 my normal is 120/65. I have also been having what feels like fluttering in my heart once in a while when my heart races. My doc knows about this and after labs said my levels dropped more and upped my methimazole to 10mg once a day. I was wondering if the medicine would make my blood pressure do this or is it just the hyperthyroidism itself? I'm scheduled for an endocrinologist appointment on the 26th, but these symptoms scare me. Heart racing with flutters here and there, headaches and high blood pressure, losing more weight daily, was 125lbs now 102lbs and seems I lose a pound a day, my chest is sore and feels like an elephant is sitting on my chest, dizzy lightheaded feeling off and on. Also before I got to the bathroom to have a bowel movement my heart rate goes up and I can feel my blood pressure go up but I am not constipated or having to strain.
Hyperthyroidism - Can methimazole cause high blood pressure?
Question posted by Melissa-31 on 9 Nov 2019
Last updated on 10 November 2019
All of the symptoms your describing rapid heartbeat, palpitations, weight loss, dizziness are all symptoms of an immune disorder called Grave's disease.
Your doctor seems to be doing a good job treating you with methimazole. The methimazole is suppressing your thyroid gland, thus keeping your hyperthyroidism in check.
One suggestion for your doctor, ask he/she if you would also benefit from taking a beta blocker? The beta blocker would especially help with the heart palpitations, high blood pressure and the fluttering your feeling.
As for the weight loss, make sure you eat a well balanced diet. Because your metabolism is working at a faster pace it's very important to eat foods rich in proteins.
In fact, when you ask your doctor about a possible beta blocker also ask them how many calories a day should you be consuming?
Finally, despite the scary side effects of hyperthyroidism, it's treatable and I believe your doctor is taking all the necessary steps to get your symptoms treated.
- Methimazole uses and safety info
- Methimazole information for Healthcare Professionals (includes dosage details)
- Side effects of Methimazole (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.